Kerr, Matt; Pearlstein, Gregory J.; Robles, Colleen

Polarized Relations on Horizontal \(\operatorname{SL}(2)\)'s

Doc. Math. 24, 1295-1360 (2019)
DOI: 10.25537/dm.2019v24.1295-1360


We introduce a relation on real conjugacy classes of \(\operatorname{SL}(2)\)-orbits in a Mumford-Tate domain \(D\). The relation answers the question {when is one \(\mathbb{R}\)-split polarized mixed Hodge structure more singular/degenerate than another?}. The relation is compatible with natural partial orders on the sets of nilpotent orbits in the corresponding Lie algebra and boundary orbits in the compact dual. \par A generalization of the \(\operatorname{SL}(2)\)-orbit theorem to such domains leads to an algorithm for computing this relation. The relation is then worked out in several examples and special cases, including period domains, Hermitian symmetric domains, and complete flag domains. \par Although the above relation is not in general a partial order, it leads (via cubical sets) to a poset of equivalence classes of multivariable nilpotent orbits on \(D\). The elements of this poset encode the possible degeneracy relations amongst the polarized mixed Hodge structures that arise in a several-variable degeneration of Hodge structure. We conclude with an example illustrating a link to mirror symmetry for Calabi-Yau VHS.

Mathematics Subject Classification

14D07, 14M17, 17B45, 32M10, 32G20


degeneration of Hodge structure, Mumford-Tate domain, boundary component, nilpotent orbit, \(\operatorname{SL}(2)\)-orbit, mirror symmetry


  • [ACT11]. D. Allcock, J. Carlson, and D. Toledo, The moduli space of cubic threefolds as a ball quotient, Mem. Amer. Math. Soc. 209 (2011), no. 985, xii+70. DOI 10.1090/S0065-9266-10-00591-0; zbl 1211.14002; MR2789835; arxiv math/0608287.
  • [BC76a]. P. Bala and R. W. Carter, Classes of unipotent elements in simple algebraic groups. I, Math. Proc. Cambridge Philos. Soc. 79 (1976), no. 3, 401-425. DOI 10.1017/S0305004100052403; zbl 0364.22006; MR0417306.
  • [BC76b]. P. Bala and R. W. Carter, Classes of unipotent elements in simple algebraic groups. II, Math. Proc. Cambridge Philos. Soc. 80 (1976), no. 1, 1-17. DOI 10.1017/S0305004100052610; zbl 0364.22007; MR0417307.
  • [BKV17]. S. Bloch, M. Kerr, and P. Vanhove, Local mirror symmetry and the sunset Feynman integral, Adv. Theor. Math. Phys. 21 (2017), no. 6, 1373-1453. DOI 10.4310/ATMP.2017.v21.n6.a1; zbl 1390.14123; MR3780269; arxiv 1601.08181.
  • [BP13]. Patrick Brosnan and Gregory Pearlstein, On the algebraicity of the zero locus of an admissible normal function, Compos. Math. 149 (2013), no. 11, 1913-1962. DOI 10.1112/S0010437X1300729X; zbl 1293.32019; MR3133298; arxiv 0910.0628.
  • [BPR17]. P. Brosnan, G. Pearlstein, and C. Robles, Nilpotent cones and their representation theory, Hodge theory and \(L^2\)-analysis (L. Ji, ed.), Adv. Lect. in Math., vol. 39, Intl. Press, 2017, pp. 151-206. zbl 1379.14008; MR3751291.
  • [BS98]. Dan Barbasch and Mark R. Sepanski, Closure ordering and the Kostant-Sekiguchi correspondence, Proc. Amer. Math. Soc. 126 (1998), 311-317. DOI 10.1090/S0002-9939-98-04090-8; zbl 0896.22004; MR1422847.
  • [CK77]. Eduardo H. Cattani and Aroldo G. Kaplan, Extension of period mappings for Hodge structures of weight two, Duke Math. J. 44 (1977), no. 1, 1-43. DOI 10.1215/S0012-7094-77-04401-5: zbl 0363.32018; MR0432925.
  • [CK82]. Eduardo Cattani and Aroldo Kaplan, Polarized mixed Hodge structures and the local monodromy of a variation of Hodge structure, Invent. Math. 67 (1982), no. 1, 101-115. DOI 10.1007/BF01393374; zbl 0516.14005; MR0664326.
  • [CK89]. Eduardo Cattani and Aroldo Kaplan, Degenerating variations of Hodge structure, Astérisque (1989), no. 179-180, 9, 67-96, Actes du Colloque de Théorie de Hodge (Luminy, 1987). zbl 0705.14006; MR1042802.
  • [CKS86]. Eduardo Cattani, Aroldo Kaplan, and Wilfried Schmid, Degeneration of Hodge structures, Ann. of Math. (2) 123 (1986), no. 3, 457-535. DOI 10.2307/1971333; zbl 0617.14005; MR0840721.
  • [CM93]. David H. Collingwood and William M. McGovern, Nilpotent orbits in semisimple Lie algebras, Van Nostrand Reinhold Mathematics Series, Van Nostrand Reinhold Co., New York, 1993. zbl 0972.17008; MR1251060.
  • [ČS09]. Andreas Cap and Jan Slovák, Parabolic geometries. I. Background and general theory, Mathematical Surveys and Monographs, vol. 154, American Mathematical Society, Providence, RI, 2009. zbl 1183.53002; MR2532439.
  • [Del]. P. Deligne, Letter to Cattani and Kaplan.
  • [dSKP16]. G. da Silva, M. Kerr, and G. Pearlstein, Arithmetic of degenerating principal variations of Hodge structure: examples arising from mirror symmetry and middle convolution, Canad. J. Math. 68 (2016), 280-308. DOI 10.4153/CJM-2015-020-4; zbl 1375.14044; MR3484368; arxiv 1407.4102.
  • [FH91]. William Fulton and Joe Harris, Representation theory. A first course, Graduate Texts in Mathematics, vol. 129, Readings in Mathematics, Springer-Verlag, New York, 1991. zbl 0744.22001; MR1153249.
  • [FHW06]. Gregor Fels, Alan Huckleberry, and Joseph A. Wolf, Cycle spaces of flag domains. A complex geometric viewpoint, Progress in Mathematics, vol. 245, Birkhäuser Boston Inc., Boston, MA, 2006. zbl 1084.22011; MR2188135.
  • [FL13]. Robert Friedman and Radu Laza, Semi-algebraic horizontal subvarieties of Calabi-Yau type, Duke Math. J. 162 (2013), no. 12, 2077-2148. DOI 10.1215/00127094-2348107; zbl 06218375; MR3102477; arxiv 1109.5632.
  • [GG]. M. Green and P. Griffiths, private correspondence, 2015.
  • [GGK12]. Mark Green, Phillip Griffiths, and Matt Kerr, Mumford-Tate groups and domains: their geometry and arithmetic, Annals of Mathematics Studies, vol. 183, Princeton University Press, Princeton, NJ, 2012. DOI 10.1515/9781400842735; zbl 1248.14001; MR2918237.
  • [GGL]. M. Green, P. Griffiths, and R. Laza, private correspondence.
  • [GGR17]. Mark Green, Phillip Griffiths, and Colleen Robles, Extremal degenerations of polarized Hodge structures, Hodge theory and \(L^2\)-analysis, Adv. Lect. Math., vol. 39, Int. Press, Somerville, MA, 2017, pp. 321-376. zbl 1403.14027; MR3751295; arxiv 1403.0646.
  • [GL]. T. Grimm and C. Li, private correspondence, 2018.
  • [GLP19]. T. Grimm, C. Li, and E. Palti, Infinite distance networks in field space and charge orbits, JHEP 03 (2019), 016. DOI 10.1007/JHEP03(2019)016; zbl 07064182; arxiv 1811.02571.
  • [GPV18]. T. Grimm, E. Palti, and I. Valenzuela, Infinite distances in field space and massless towers of states, JHEP 08 (2018), 143. DOI 10.1007/JHEP08(2018)143; zbl 1396.81151; MR3861179; arxiv 1802.08264.
  • [HP15]. T. Hayama and G. Pearlstein, Asymptotics of degenerations of mixed Hodge structures, Adv. in Math. 273 (2015), 380-420. DOI 10.1016/j.aim.2014.12.024; zbl 1345.58001; MR3311767; arxiv 1403.1971.
  • [Hum78]. James E. Humphreys, Introduction to Lie algebras and representation theory, Graduate Texts in Mathematics, vol. 9, Springer-Verlag, New York, 1978, Second printing, revised. zbl 0447.17001; MR0499562.
  • [Iri11]. H. Iritani, Quantum cohomology and periods, Ann. Inst. Fourier 61 (2011), no. 7, 2909-2958. DOI 10.5802/aif.2798; zbl 1300.14055; MR3112512; arxiv 1101.4512.
  • [Kat15]. N. Katz, Elliptic convolution, \(g_2\), and elliptic surfaces, Astérisque 370 (2015), 197-205. zbl 1326.14017; MR3364748.
  • [Ker14]. M. Kerr, Shimura varieties: a Hodge-theoretic perspective, pp. 525-566, Princeton University Press, 2014. DOI 10.1007/BF01142652; zbl 1321.14022; MR3290134.
  • [Kna02]. Anthony W. Knapp, Lie groups beyond an introduction, second ed., Progress in Mathematics, vol. 140, Birkhäuser Boston Inc., Boston, MA, 2002. zbl 1075.22501; MR1920389.
  • [Kos59]. Bertram Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973-1032. DOI 10.2307/2372999; zbl 0099.25603; MR0114875.
  • [KP14]. M. Kerr and G. Pearlstein, Naive boundary strata and nilpotent orbits, Ann. Inst. Fourier 64 (2014), 2659-2714. DOI 10.5802/aif.2923; zbl 1327.14056; MR3331177; arxiv 1307.7945.
  • [KP16]. M. Kerr and G. Pearlstein, Boundary components of Mumford-Tate domains, Duke Math. J. 165 (2016), 661-721. DOI 10.1215/00127094-3167059; zbl 1375.14045; MR3474815; arxiv 1210.5301.
  • [KR17]. M. Kerr and C. Robles, Variations of Hodge structure and orbits in flag varieties, Adv. Math. 315 (2017), 27-87. DOI 10.1016/j.aim.2017.05.013; zbl 1403.14028; MR3667580; arxiv 1407.4507.
  • [KW65]. Adam Korányi and Joseph A. Wolf, Realization of hermitian symmetric spaces as generalized half-planes, Ann. of Math. (2) 81 (1965), 265-288. DOI 10.2307/1970616; zbl 0137.27402; MR0174787.
  • [LPZ18]. R. Laza, G. Pearlstein, and Z. Zhang, On the moduli space of pairs consisting of a cubic threefold and a hyperplane, Adv. Math. 340 (2018), 684-722. DOI 10.1016/j.aim.2018.10.017; zbl 06975511; MR3886178; arxiv 1710.08056.
  • [Oht91]. Takuya Ohta, The closures of nilpotent orbits in the classical symmetric pairs and their singularities, Tohoku Math. J. (2) 43 (1991), 161-211. DOI 10.2748/tmj/1178227492; zbl 0738.22007; MR1104427.
  • [{\Dbar}ok88]. Dragomir Z. Dokovic, Classification of nilpotent elements in simple exceptional real Lie algebras of inner type and description of their centralizers, J. Algebra 112 (1988), no. 2, 503-524. DOI 10.1016/0021-8693(88)90104-4; zbl 0639.17005; MR0926619.
  • [Rob14]. C. Robles, Schubert varieties as variations of Hodge structure, Selecta Math. 20 (2014), 719-768. DOI 10.1007/s00029-014-0148-8; zbl 1328.32003; MR3217458; arxiv 1208.5453.
  • [Rob15]. C. Robles, Classification of horizontal \(\text{SL}_2\)'s, Compositio Math. 152 (2015), 918-954. DOI 10.1112/S0010437X15007691; zbl 06791570; MR3505643; arxiv 1405.3163.
  • [Sch73]. Wilfried Schmid, Variation of Hodge structure: the singularities of the period mapping, Invent. Math. 22 (1973), 211-319. DOI 10.1007/BF01389674; zbl 0278.14003; MR0382272.
  • [Usu93]. Sampei Usui, A numerical criterion for admissibility of semi-simple elements, Tohoku Math. J. (2) 45 (1993), no. 4, 471-484. DOI 10.2748/tmj/1178225841; zbl 0791.32009; MR1245714.
  • [WK65]. Joseph A. Wolf and Adam Korányi, Generalized Cayley transformations of bounded symmetric domains, Amer. J. Math. 87 (1965), 899-939. DOI 10.2307/2373253; zbl 0137.27403; MR0192002.
  • [Wol69]. Joseph A. Wolf, The action of a real semisimple group on a complex flag manifold. I. Orbit structure and holomorphic arc components, Bull. Amer. Math. Soc. 75 (1969), 1121-1237. DOI 10.1090/S0002-9904-1969-12359-1; zbl 0183.50901; MR0251246.
  • [Yun14]. Z. Yun, Motives with exceptional galois groups and the inverse galois problem, Invent. Math. 196 (2014), 267-337. DOI 10.1007/s00222-013-0469-9; zbl 1374.14013; MR3193750; arxiv 1112.2434.


Kerr, Matt
Department of Mathematics, Washington University, St. Louis, Campus Box 1146, One Brookings Drive, St. Louis, MO 63130-4899, USA
Pearlstein, Gregory J.
Mathematics Department, Mail stop 3368, Texas A \& M University, College Station, TX 77843, USA
Robles, Colleen
Mathematics Department, Duke University, Box 90320, Durham, NC, USA